Alert archive / North Carolina / Flash Flood Warnings in 2012

Flash Flood Warning 23, NWS Blacksburg, VA

May 15, 2012Alleghany County, Ashe County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 15, 2012, 4:57 PM EDT for Alleghany County, Ashe County, North Carolina; Grayson County, Virginia. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2012, 4:57 PM EDT (20:57 UTC)
Expired
May 15, 2012, 9:40 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:00 PM EDTFLASH FLOOD5 S Independence, NCFIGHTING CREEK OUT OF ITS BANKS ALONG US HIGHWAY 21 NORTH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WGUS51 KRNK 152057
FFWRNK
NCC005-009-VAC077-160300-
/O.NEW.KRNK.FF.W.0023.120515T2057Z-120516T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1100 PM EDT.

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM NEARLY STATIONARY THUNDERSTORMS OVER THE 
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STRATFORD...BARRETT...VOLNEY...SPRING VALLEY...RUGBY...MOUTH OF
  WILSON...INDEPENDENCE...BRIDLE CREEK...BAYWOOD...GRASSY CREEK...
  TWIN OAKS...PINEY CREEK AND ENNICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR INDICATED THAT RAINFALL TOTALS OF OVER TWO INCHES HAD 
FALLEN IN PORTIONS OF THE WARNED AREA ON TUESDAY AFTERNOON...WITH 
THE POSSIBILITY OF ANOTHER INCH OR TWO POSSIBLE INTO EARLY EVENING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3675 8108 3660 8089 3647 8095 3646 8096
      3646 8143 3662 8146

$$

WERT
2 follow-up statements
237 
WGUS71 KRNK 160000
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT TUE MAY 15 2012

NCC005-009-VAC077-160300-
/O.CON.KRNK.FF.W.0023.000000T0000Z-120516T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHANY NC-ASHE NC-GRAYSON VA-
800 PM EDT TUE MAY 15 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
ALLEGHANY...NORTHEASTERN ASHE AND SOUTHEASTERN GRAYSON COUNTIES...

AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE INTENSE RAIN FROM THUNDERSTORMS EARLIER IN THE DAY HAD 
DIMINISHED TO INTERMITTENT LIGHT SHOWERS.  

HOWEVER...RUNOFF FROM RAINFALL WHICH TOTALED BETWEEN TWO AND THREE 
INCHES...WILL LIKELY CONTINUE TO MAINTAIN VERY HIGH WATER LEVELS 
ALONG SMALL STREAMS AND CREEKS IN THE AREA THROUGH THE REST OF THE 
EVENING...WITH POSSIBLE ROAD CLOSURES AND ROAD WASHOUTS.

WITH THE ONSET OF NIGHTFALL...MOTORISTS ARE URGED TO EXERCISE 
HEIGHTENED CAUTION WHEN APPROACHING LOW WATER CROSSINGS WHERE 
ROADWAYS MAY BE COMPROMISED OR WASHED OUT.  DO NOT ATTEMPT TO DRIVE 
THROUGH AREAS WHERE WATER IS CROSSING THE ROAD.    

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VOLNEY...
SPRING VALLEY...RUGBY...MOUTH OF WILSON...INDEPENDENCE...BRIDLE
CREEK...BAYWOOD AND GRASSY CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3675 8108 3660 8089 3647 8095 3646 8096
      3646 8143 3662 8146

$$

WERT
037 
WGUS71 KRNK 160140
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 PM EDT TUE MAY 15 2012

NCC005-009-VAC077-160150-
/O.CAN.KRNK.FF.W.0023.000000T0000Z-120516T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHANY NC-ASHE NC-GRAYSON VA-
940 PM EDT TUE MAY 15 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ALLEGHANY...
NORTHEASTERN ASHE AND SOUTHEASTERN GRAYSON COUNTIES...

FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.

LAT...LON 3675 8108 3660 8089 3647 8095 3646 8096
      3646 8143 3662 8146

$$

WERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:19 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 15, 3:19 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT TUE MAY 15 2012

.SYNOPSIS...
THE PESKY WEAK STATIONARY BOUNDARY...WHICH HAS BEEN THE FOCUS FOR
HEAVY RAINFALL THE PAST FEW DAYS...WILL FINALLY DRIFT EAST TONIGHT
AND THROUGH WEDNESDAY. HIGH PRESSURE WILL DRIFT ACROSS THE UPPER
OHIO VALLEY ON THURSDAY...THEN MOVE OFF THE NEW ENGLAND COAST BY
SUNDAY...IN RESPONSE TO A STRENGTHENING UPPER RIDGE.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 249 PM EDT TUESDAY...

SIMILAR TO YESTERDAY AT THIS TIME...SHOWERS AND STORMS HAVE BEEN
SLOW TO DEVELOP THANKS TO CLOUD COVER. BUT WOULDN'T BE SURPRISED
IF RAPID DEVELOPMENT AGAIN OCCURS BY LATE AFTERNOON...WITH OUTFLOW
BOUNDARIES ONLY HELPING MORE STORMS TO POP UP. SPC MESOANALYSIS
CONTINUES TO SHOW INCREASING CAPE/INSTABILITY DESPITE THE CLOUD
COVER. THUNDERSTORMS ALREADY BEGINNING TO LINE UP FROM SW TO NE IN
GRAYSON COUNTY...AND AS THIS CLUSTER MOVES NE MAY BE THE BEGINNING
OF MORE ORGANIZATION MOVING TOWARDS FLOYD AND HARD HIT FRANKLIN
COUNTY. BY DINNERTIME...LOCAL MODELS HAVE AN ORGANIZED TRAINING LINE
RIGHT ALONG THE BLUE RIDGE...AND THE CELLS MAY STAY ANCHORED TO
THE MOUNTAINS CONSIDERING MEAGER LLVL WIND FIELDS AND NIL
SHEAR...BELOW 10 M/S...EVEN THROUGH 3KM AGL. THUS...THE FLASH FLOOD
WATCH STANDS. DESPITE THE RATHER WET SOUNDING...ENOUGH MIDLEVEL
DRY AIR EXISTS SUCH THAT 500 J/KG OF DCAPE IS PRESENT...SO SOME
GUSTY WINDS AND SCATTERED SVR STORMS ARE ALSO POSSIBLE...PER SPC
SLT RISK IN OUR AREA. OF COURSE VERY LOW FFG ESPECIALLY IN HARD
HIT FRANKLIN AND ROCKBRIDGE...UNDER AN INCH AN HOUR...SO IT WILL
NOT TAKE MUCH FOR MORE WATER PROBLEMS CONSIDERING PWATS 120% OF
NORMAL. AGAIN COULD BE LOOKING AT A CRITICAL SITUATION ACROSS THE
HARD HIT AREAS CONSIDERING THESE STORMS HAVE THE POTENTIAL TO PUT
DOWN AN INCH OR TWO IN 30 MINUTES. THE FLASH FLOOD WATCH MAY HAVE
TO BE EXPANDED TOO DEPENDING UPON DEVELOPMENT. LOOKING FOR
FOG WHICH AGAIN COULD BE DENSE AFTER MIDNIGHT...AS STORMS FINALLY
DIE.

WITH THE WEAK BOUNDARY FINALLY MAKING SOME EASTWARD PROGRESS
WEDNESDAY...LLVL WINDS WILL BE DEEPER AND STRONGER FROM A
DOWNSLOPING DIRECTION AS FAR EAST AS THE BLUE RIDGE. ALTHOUGH THIS
USUALLY CREATES ENOUGH SUBSIDENCE TO PRECLUDE PRECIP...CAN'T RULE
OUT AN ISOLATED THUNDERSTORMS OUTSIDE OF SE WEST VA CONSIDERING
SOME INSTABILITY STILL IN PLACE AND DEVELOPING WEAK LEE TROUGH.
LIMITING FACTOR THOUGH WILL BE MIDLEVEL MOISTURE...AS H7 RH GETS
PRETTY DRY BY 18Z/2P WEDNESDAY NEW RIVER VALLEY AND WEST. BEST
OPPORTUNITY FOR SCATTERED STORMS WILL BE ALONG THE SOUTHSIDE
WEDNESDAY...WHERE SOME STORMS AGAIN COULD BE SEVERE...WITH
SOMEWHAT BETTER SHEAR AND UPPER LEVEL WINDS AS A FEW DISTURBANCES
RIDE NE TOWARDS RDU. DRIER AIR AND DOWNSLOPE WARMING...WITH LESS
CLOUDS COMBINED WITH H85 TEMPS AROUND +14C...MEAN THE WARMER SPOTS
SHOULD CROSS 80F SO MAX T WAS RAISED BY SEVERAL DEGREES TO PUT IT
MORE IN LINE WITH MAV/MET MOS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM EDT TUESDAY...

KEEPING JUST A SLIGHT CHANCE OF SHOWERS/TSRA IN THE FAR SOUTHEAST
WED EVENING AS THE FRONT DEPARTS. WILL SEE CLEARING SKIES WITH WINDS
OUT OF NW AND LIGHT. NOT OUT OF THE QUESTION TO SEE SOME FOG LATE
WED NIGHT IN THE DEEPER VALLEYS.

AMPLIFICATION OF THE 5H TROUGH TAKES PLACE OVER THE SOUTHEAST WITH
MODELS CLOSING OFF A LOW OFF THE COAST BY FRIDAY WITH SHORTWAVE
RIDGING PUSHING INTO THE OHIO VALLEY. NUDGE IN COOLER AIR/DEWPOINTS
WILL BE OCCURRING BEHIND THE FRONT THURSDAY WITH THE SFC HIGH
SHIFTING EWD INTO THE MID ATLANTIC. MOISTURE STAYS MAINLY CONFINED
INTO THE SOUTHEAST THURSDAY BUT ENOUGH EAST FLOW TO ALLOW FOR SOME
ISOLATED MOUNTAIN CONVECTION IN NORTH CAROLINA DURING THE
AFTERNOON/EARLY EVENING.

THU NIGHT-FRIDAY WILL BE MAINLY DRY WITH THE HIGH PRESSURE WEDGING SW
INTO THE MTNS...BUT AGAIN HIGHER MOISTURE STAYS ACROSS THE SOUTHEAST
AND COULD DEFINITELY SHIFT NWD ALONG THE SRN APPALACHIANS LEADING TO
OROGRAPHICALLY INDUCED SHRA/TSRA DURING THE AFTERNOON FRIDAY.
CHANCES STAY SMALL THOUGH.

WENT WITH TEMPS CLOSER TO THE LOCAL MOS THIS PERIOD AS IT HAS
PERFORMED A BIT BETTER THAN THE MET/MAV OVERALL. SHOULD SEE LOWS IN
THE UPPER 40S IN THE MOUNTAINS WED NIGHT TO MID 50S EAST. IT STAYS
SEASONAL INTO FRIDAY WITH HIGHS IN THE 70S AND LOWS IN THE UPPER 40S
TO LOWER 50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 1255 PM EDT TUESDAY...

WEEKEND IS LOOKING MAINLY DRY WITH AT OR ABOVE NORMAL TEMPS AS SFC
HIGH WEDGES SOUTHWEST ACROSS THE REGION. CLOUD COVER LOOKS SPARSE
OVERALL...BUT THERE COULD BE STRATUS FORMATION FRI NIGHT WITH SE-E
FLOW ALONG THE BLUE RIDGE. STILL CONFIDENCE NOT HIGH ENOUGH YET TO
GO WITH A BKN-OVC SKY AS HIGH PRESSURE SHOULD CLOSE ENOUGH TO KEEP
THE FLOW LIGHT.

MAKING ADJUSTMENTS HEADING INTO EARLY NEXT WEEK...AS MOST MODELS
AGREE THAT THE UPPER LOW OFF THE SOUTHEAST COAST RETROGRADES TOWARD
FLORIDA BY MONDAY...AND NORTHERN STREAM SHORTWAVE MOVES ACROSS THE
GREAT LAKES. A FRONTAL BOUNDARY APPROACHES THE CENTRAL APPALACHIANS
TUESDAY. MONDAY...MODELS INDICATE ENOUGH ATLANTIC MOISTURE MAY FEED
INTO THE CAROLINAS AND SURGE NWD TOWARD VIRGINIA...THAT WENT WITH
SLIGHT CHANCE OF SHOWERS OR STORMS. BETTER CHANCE ARRIVES BUT STILL
30 POPS TUESDAY WITH SHORTWAVE APPROACHING WITH THE FRONT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 1230 PM EDT TUESDAY...

CIGS WILL RISE AND BECOME AT LEAST BKN AS THE AFTERNOON WEARS ON.
BEST CHC FOR STORM DEVELOPMENT FIRST THIS AFTERNOON WOULD BE NW NC
AND SOUTHSIDE VA JUST NORTH OF KDAN. LIKE YESTERDAY THESE WILL BE
SLOW MOVERS...SOME OF WHICH COULD BE STRONG WITH 40 KT GUSTS.
KDAN/KROA/KBCB PROBABLY HAVE THE BEST CHC OF GETTING A DIRECT HIT.
BRIEF IFR CONDS MAY BE REALIZED IN THUNDERSTORMS AT KDAN. SMALLER
CHC KLWB/KBLF CORRIDOR JUST WEST OF A STATIONARY FRONT OVER
VIRGINIA...DEWPOINTS THERE HAVE FALLEN INTO THE LOWER 50S. THE
BOUNDARY WILL MAKE SLOW EASTWARD PROGRESSION TONIGHT...ALLOWING
SKIES TO CLR AND SETTING UP IFR CIG/VIS KBCB/KLWB/KLYH AND CONDITIONAL
IFR CIG/VIS AT KDAN. CHANCES FOR THIS TO OCCUR GO UP IF THESE
TERMINALS GET RAINED ON THIS EVENING.

WINDS VEER TO THE W AND NW ON WEDNESDAY...WHICH SHOULD HELD ERODE
ANY IFR VIS/CIG IN PLACE EARLY WEDNESDAY MORNING. DESPITE THE
DOWNSLOPING FLOW CAN'T RULE OUT AN ISOLATED STORM IN THE NEW
RIVER VALLEY DURING THE EARLY AFTERNOON...POSSIBLY SPAWNING
SCATTERED STORM KLYH/KBLF CORRIDOR.

SOME IFR CIG/VIS AGAIN MAY OCCUR AT KLWB AS HIGH PRESSURE SLIDES
ACROSS THE OHIO VALLEY WEDNESDAY NIGHT. HIGH PRESSURE ACROSS THE
OHIO VALLEY AND LOW PRESSURE OFF THE COAST WILL COMBINE TO PRODUCE
DEEP BUT RATHER LIGHT EASTERLY UPSLOPE FLOW...WHICH MAY WORK ON
LEFT OVER INSTABILITY KLWB/KBLF ON THURSDAY FOR SOME STORMS. HIGH
PRESSURE STRENGTHENS AND MOVES OFF THE NEW ENGLAND COAST THIS
WEEKEND TAKING ON A WEDGE POSITION...HOWEVER ATTM THIS WEDGE
APPEARS TO BE DRY...ALTHOUGH MORE MOISTURE THAN THE MODELS ARE
FORECASTING COULD PRODUCE SOME MVFR CIGS AT TIMES DURING THE
NIGHTS INTO THE WEEKEND.

&&

.HYDROLOGY...
SOME COUNTIES ADDED TO CURRENT FLASH FLOOD WATCH...ALSO EXTENDED
THE EXPIRATION TIME DEEPER INTO THE NIGHT CONSIDERING THE
PERSISTENCE OF LAST NIGHT'S ACTIVITY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ015>017-023-024-
     032>035-043.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001>004-018>020.
WV...NONE.

&&

SYNOPSIS...KM/RAB
NEAR TERM...KM
SHORT TERM...WP
LONG TERM...WP
AVIATION...KM/NF
HYDROLOGY...KM
Hazardous weather outlook, May 15, 3:34 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT TUE MAY 15 2012

VAZ007-009>014-018>020-022-045>047-WVZ042>045-161945-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
SUMMERS-MONROE-GREENBRIER-
334 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS DEVELOPING THIS AFTERNOON COULD BE SEVERE WITH
DAMAGING WINDS AND HAIL. HEAVY RAINFALL IN A SHORT PERIOD OF TIME
MAY PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>004-018>020-VAZ015>017-023-024-032>035-043-161945-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL-
FLOYD-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
334 PM EDT TUE MAY 15 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044-058-059-161945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
334 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS DEVELOPING THIS AFTERNOON COULD BE SEVERE WITH
DAMAGING WINDS AND HAIL. HEAVY RAINFALL IN A SHORT PERIOD OF TIME
MAY PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS COULD BE SEVERE WEDNESDAY WITH GUSTY WINDS...HEAVY
RAINFALL AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 15, 11:32 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 AM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      2 SSW MONETA            37.15N 79.65W
05/14/2012                   BEDFORD            VA   PUBLIC

            AN UNNAMED STREAM CAME OUT OF ITS BANKS AND FLOODED
            SPINNAKER WAY AND HARBOUR TRAIL...LEAVING BEHIND DEBRIS
            ON THE ROADS. OVER 6 INCHES OF WATER FLOWED OVER THE
            ROADS. NUMEROUS DRIVEWAYS AND FRONT LAWNS WERE FLOODED.

&&

HYSELL
Special weather statement, May 15, 1:11 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT TUE MAY 15 2012

NCZ002-VAZ015-016-151815-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-
111 PM EDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL AND GRAYSON
COUNTIES...

AT 109 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ENNICE...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH WITH PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN IS ALSO LIKELY WITH THIS STORM...AND RUNOFF
FROM THE RAIN MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ENNICE AROUND 115 PM...GALAX CITY AROUND 145
PM AND PIPERS GAP AROUND 215 PM.

LAT...LON 3657 8106 3661 8102 3671 8087 3663 8077
      3657 8077 3656 8082 3656 8090 3652 8093
      3652 8098

WERT
Special weather statement, May 15, 3:38 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT TUE MAY 15 2012

NCZ002-152030-
ALLEGHANY NC-
338 PM EDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY COUNTY...

AT 333 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF SPARTA...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR TWIN OAKS AROUND 345 PM...SPARTA AROUND 415
PM AND GLADE VALLEY AROUND 430 PM.

THIS STORM HAS THE POTENTIAL OF BEING A PROLIFIC LIGHTNING PRODUCER.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS
IMMEDIATELY.

LAT...LON 3653 8127 3656 8124 3657 8118 3654 8096
      3641 8103 3642 8107 3644 8109 3642 8114
      3644 8116 3640 8119 3639 8121

WERT
Special weather statement, May 15, 3:46 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT TUE MAY 15 2012

NCZ001-018-152045-
ASHE NC-WATAUGA NC-
346 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS WILL AFFECT ASHE AND WATAUGA COUNTIES...

AT 342 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM JEFFERSON
TO 5 MILES SOUTHEAST OF BEECH MOUNTAIN...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

MOTORISTS ARE ADVISED TO EXERCISE CAUTION AND NOT ATTEMPT TO DRIVE
THROUGH AREAS WHERE WATER IS RAPIDLY MOVING ACROSS A ROADWAY.

THESE STORMS WILL BE NEAR TODD AROUND 350 PM...WAGONER...SANDS...AND
FOSCOE AROUND 410 PM...OTHELLO AROUND 415 PM...OTHELLO AROUND 420
PM...BOONE AROUND 425 PM AND FLEETWOOD AROUND 430 PM.

LAT...LON 3646 8146 3647 8130 3645 8127 3636 8125
      3637 8134 3636 8137 3629 8137 3629 8141
      3625 8147 3620 8146 3614 8150 3612 8154
      3611 8182 3616 8183 3619 8186 3619 8189

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:16 PM EDTSpecial Weather StatementRNKAshe29 min
May 15, 5:39 AM EDTFlash Flood WatchRNKAlleghany, Ashe, Stokes, Surry, Watauga, Wilkes and 1 more17 hr
May 15, 6:19 AM EDTDense Fog AdvisoryRNKAlleghany, Ashe, Surry, Watauga, Wilkes, Yadkin4 hr
May 15, 3:38 PM EDTSpecial Weather StatementRNKAlleghany52 min
May 15, 3:46 PM EDTSpecial Weather StatementRNKWatauga59 min
May 15, 5:27 PM EDTFlash Flood WarningRNKAshe, Watauga4 hr
May 15, 5:32 PM EDTSpecial Weather StatementRNKSurry58 min
May 15, 6:29 PM EDTSevere Thunderstorm WarningRNKStokes, Surry33 min
May 14, 8:02 PM EDTSpecial Weather StatementRNKBedford28 min
May 14, 8:41 PM EDTFlash Flood WarningRNKBedford, Franklin5 hr
May 14, 8:55 PM EDTAreal Flood WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington6 hr
May 14, 9:10 PM EDTSpecial Weather StatementRNKBland35 min
May 14, 9:16 PM EDTFlash Flood WarningRNKBland, Giles4 hr
May 14, 9:23 PM EDTFlash Flood WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington6 hr
May 15, 1:27 AM EDTAreal Flood AdvisoryRNKBedford, Franklin6 hr
May 15, 1:39 AM EDTAreal Flood WarningRNKBedford, Franklin6 hr
May 15, 3:15 AM EDTAreal Flood WarningRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington6 hr
May 15, 1:11 PM EDTSpecial Weather StatementRNKCity of Galax64 min
May 15, 5:43 PM EDTSpecial Weather StatementRNKGrayson62 min
May 15, 5:47 PM EDTSpecial Weather StatementRNKWythe58 min
May 15, 6:43 PM EDTSevere Thunderstorm WarningRNKPulaski, Wythe62 min
May 15, 6:56 PM EDTFlash Flood WarningRNKBedford, Franklin6 hr
May 15, 6:57 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania63 min
May 15, 7:49 PM EDTSpecial Weather StatementRNKPulaski56 min

Nearby

Flash Flood Warnings in North Carolina, 2012Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.